Format

Send to

Choose Destination
See comment in PubMed Commons below
J Cataract Refract Surg. 2001 Sep;27(9):1397-401.

Latanoprost and cystoid macular edema in high-risk aphakic or pseudophakic eyes.

Author information

1
Hartford Hospital, Hartford, Connecticut, USA.

Abstract

PURPOSE:

To determine the magnitude of the association between latanoprost use and cystoid macular edema (CME) in high-risk aphakic or pseudophakic eyes.

SETTING:

Single referral glaucoma practice.

METHODS:

In a referral glaucoma practice, 40 consecutive patients with glaucoma uncontrolled on maximally tolerated medications without latanoprost were studied. Seven eyes were aphakic, and 33 eyes were pseudophakic. All eyes had an absent or open posterior capsule, and 29 eyes had 1 or more additional risk factors for developing CME. Latanoprost 0.005%, 1 drop at bedtime, was added to the patients' current regimen. Patients were instructed to check their vision in the treated eye daily at home and to report any perceived decrease promptly. Patients without a change in vision or other side effects were reexamined 1 month after initiating latanoprost and every 3 months thereafter. If there was a greater than 1 line decrease in visual acuity, a retinal evaluation and fundus fluorescein angiography (FFA) were performed by a retina specialist.

RESULTS:

Two eyes had to discontinue latanoprost because of side effects before the 1 month visit. They were excluded from the analysis. At the 1 month follow-up, the mean intraocular pressure was 18.2 mm Hg +/- 6.5 (SD), a decrease from the pretreatment mean of 21.5 +/- 5.7 mm Hg. The visual acuity was within 1 line of baseline in 36 eyes and decreased by 2 lines in 2 eyes. In these 2 eyes, symptomatic CME was documented by FFA. The CME clinically resolved, with visual acuity returning to baseline after the latanoprost was discontinued and a nonsteroidal antiinflammatory drug started. There were no additional cases of CME after a mean follow-up of 5.7 months.

CONCLUSION:

Approximately 5% of high-risk eyes treated with latanoprost developed clinically symptomatic and angiographically documented CME. The temporal relationship between initiation of treatment and the decreased vision in our 2 cases suggests but does not establish a causal relationship between CME and latanoprost. With appropriate informed consent and attentive follow-up, clinicians should not be deterred from using this important glaucoma medication.

PMID:
11566522
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center